I’ve now been on Tagamet (cimetidine) for a month for my severe GERD and I have to say……….it’s not bloody helping. I have a constant pain in the middle of my breastbone, which goes right through to my back, between my shoulder blades and runs down the top outside of both arms. I also constantly feel like something is stuck in my oesophagus and when I swallow it’s like I have to go past whatever this is. I also still feel sick almost all the time and have the most disgusting taste in my mouth 24/7. My breathing is also affected and I feel like I have a brick sitting in the middle of my chest every second of the day which at times can be a bit scary. I also spend the whole day burping, which I never did before I started taking the Tagamet (despite everything going on in my digestive tract I’ve thankfully never suffered from wind in any direction!).
I upped the dosage of Tagamet to 4 tablets per day (800mg in total), plus I’m also still taking double strength Gavison liquid before I go to bed, and sometimes during the day as well (making sure to take it a good 90 mins after the Tagamet as they can interfere with each other). Surely to goodness all these drugs should be doing *something*?!
I had an MRI scan and an endoscopy last April and neither showed a hernia. But my symptoms have worsened since then, and I’m convinced I either have a hiatal hernia or my sphincter muscle is so weak from my Ehlers-Danlos that it’s not closing properly and my stomach is coming out into my gullet. I’ve made an appointment to see my GP on 6th November and will ask to be re-referred to the Gastroenterologist at my local hospital (not that I have any faith in him, as my hospital is under Special Measures due to the fact they tend to kill people unnecessarily!). The thought of having another endoscopy fills me with absolute dread it has to be said – surely that’s one of the most horrendous tests to ever have to go through (I’d love to ask for sedation, but am allergic to the sedatives!). The last one I had done also resulted in my throat swelling due to my dermographism and the force they have to use to get the scope down. Joy!
I am gutted that I am actually tolerating a medication for the first time in 8 years but it’s doing diddly squat to control my symptoms. Mr Sod seems to live at my house!!